EDUCATION
August 14, 2017

What 3 Nurses In Ohio Taught Us About the Opioid Crisis

by Nurse.org Staff Writer

If you haven’t heard yet, there’s an opioid crisis gripping the nation. And it’s making it dangerous for nurses on the job.

Last Thursday, three nurses required medical attention from secondary exposure to opioids at a hospital in Massillon, Ohio. While cleaning the room of an overdose patient at Affinity Hospital, the nurses began to feel sick and eventually passed out.  All three had to be treated with Narcan in order to be revived.

Authorities believe the substance was fentanyl, a synthetic opioid 50 - 100 times more powerful than heroin. And this is just one in an increasing number of disturbing first-responder stories surrounding the drug. 

A police officer, also from Ohio, absentmindedly brushed some white powder off his back after finishing a search of a suspected drug dealer’s vehicle. An hour later, he passed out. It took four doses of Narcan to revive him. Though some accounts indicate the delivery was transdermal, it’s more likely that he unwittingly inhaled the powder when he was brushing it off his back.

Related: The Complete Guide To Nursing In Ohio

Understanding Secondary Opioid Exposure

Nurses, healthcare workers, and law enforcement are particularly susceptible to this danger because of their hands-on care and the likelihood of a low tolerance for opioids. Dr. Christopher Welsh, an associate professor who specializes in substance abuse issues explains, “It can do it faster in a smaller amount. If it is someone who has never had an opioid in their body, very little can be fatal.”

What’s even more disturbing is that opioids are constantly being synthesized to become stronger in smaller doses. One such drug is an animal tranquilizer known as Carfentanil, which is 100 times more powerful than Fentanyl, and was recently found in drugs seized in Massachusetts last June.

 

Know the Symptoms of Secondary Exposure

The signs and symptoms of an opioid overdose or exposure will depend on the purity, amount, and route of administration. The onset of symptoms can range from immediate to being delayed by minutes, hours or days.

Signs & Symptoms of an opioid overdose/exposure may include:

Altered Level of Consciousness:

  • Excessive drowsiness
  • Difficulty thinking, speaking or walking
  • Confusion
  • Nonresponsive to pain or someone’s voice
  • Coma
  • Seizures
  • Pinpoint pupils

Breathing:

  • Trouble breathing – may sound like snoring
  • Slow shallow breathing
  • Blue lips & fingernails
  • Respiratory arrest

Altered Vital Signs:

  • Slowed heart rate
  • Low blood pressure
  • Dizziness
  • Cold, clammy skin

Airway:

  • Choking
  • Vomiting


While there may be little that nurses can do to stem the tide of opioid addiction, we can at least safeguard ourselves and our coworkers from becoming casualties in this growing battle.

Educating ourselves about this epidemic is more important than ever. For further information on secondary exposure safety, see fentanylsafety.com.

Popular Blog Posts

Trending Jobs

Step Down RN - Step Down Registered Nurse - Travel Nurse

MedPro Healthcare Staffing, a Joint Commission-certified staffing agency, is seeking a quality St...

MedPro Staffing Santa Rosa, CA

ER RN - Emergency Room Registered Nurse - Travel Nurse

MedPro Healthcare Staffing, a Joint Commission-certified staffing agency, is seeking a quality Re...

MedPro Staffing Wichita, KS

Nurse.org

Find a job, learn, connect and laugh.

Try us out.

Join our newsletter